Intranasal Caffeine and Amphetamine Causing Stroke

Acta Neurol Belg. 1993;93(3):146-9.

Abstract

A 37 year-old man with an ischaemic stroke after the nasal use of amphetamine and caffeine is reported. Transient arterial hypertension due to these agents may have been the mediator of the stroke. Mitral annular calcification was the only other abnormality found, and was thought not to play an important role in this patient. There was no evidence of a primary or secondary hypercoagulable state. Stroke due to nasal use of these agents appears not to have been previously reported (Medline literature search 1983-1993).

Publication types

  • Case Reports

MeSH terms

  • Administration, Intranasal
  • Adult
  • Amphetamine / administration & dosage
  • Amphetamine / adverse effects*
  • Brain / pathology
  • Caffeine / administration & dosage
  • Caffeine / adverse effects*
  • Cerebral Infarction / chemically induced*
  • Cerebral Infarction / diagnosis
  • Humans
  • Magnetic Resonance Imaging
  • Male
  • Substance-Related Disorders / complications

Substances

  • Caffeine
  • Amphetamine